MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE
Model Number F0303
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Breast Discomfort/Pain (4504)
Date of Event 02/16/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6), 2016 a biozorb was implanted in the patient, and the patient reported suffering from a hard, painful, palpable lump where the biozorb was implanted.The patient reported suffering from pain, tenderness, sensitivity, and a cramping sensation and developed pash at the site of the biozorb.Also was reported that the biozorb device did not absorb and required removal.No additional information available.
 
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the patient is a 57-year-old, caucasian, postmenopausal woman, with a body max index of 34.6 and 183 pounds.She had her annual mammogram on (b)(6) 2015, with findings of suspicious asymmetry of the left breast.Left diagnostic mammogram and breast ultrasound was done on (b)(6) 2016 that noted persistent asymmetry /nodular lesion seen at 11 -12:00.Breast biopsy pathology on (b)(6) 2016, showed a 1.4x1.3x 2.1cm mass at 12 o¿clock: invasive ductal carcinoma, grade 3 er+ 5%/pr - her; lumpectomy pathology: ¿invasive ductal carcinoma grade 3 with high grade ductal carcinoma in-situ.Tumor size 1.8 cm;¿ margins negative.Four lymph nodes with no pathologic abnormality were identified: "¿pt1cn0mx er +5%, pr-her2-." the patient had an uneventful immediate post operative course and began chemotherapy with taxotere and cytoxan 2 weeks post lumpectomy on (b)(6) 2016.During chemotherapy the patient developed bone pain and a rash, which was treated locally.She was also treated for anxiety and depression.The patient then underwent radiation therapy - full breast with boost x 19 total treatments from (b)(6) 2016, without complaints or complications.Under review of systems, the notes reflect ¿breast pain¿ however no other notes elsewhere reflect this.At 7 months post implant the patient complained of new onset sharp pain in the breast 3-4x/day.Diagnostic mammogram at the same time ((b)(6) 2016) identified the ¿expander device seen at the lumpectomy spine¿.A repeat diagnostic mammogram done for complaint of breast pain on (b)(6) 2016, noted ¿no fluid collection, soft tissue mass, architectural distortion¿.There is no mention of biozorb or a device at this mammogram visit.Radiation oncology visit on the same date notes ¿resolution of breast pain¿.Medical oncology visit, on (b)(6) 2017, notes ¿left breast hardness at the surgical site¿, severe fatigue, and cognitive impairment (¿chemo brain¿) preventing her return to work.On (b)(6)2017, the patient had a left breast ultrasound guided core biopsy of a suspicious nodule that was read as ¿a pseudoangiomatous stromal hyperplasia¿.The patient was advised that, although benign, there was an increased risk of breast cancer associated with this diagnosis.She underwent an excision of the abnormality and removal of the biozorb on (b)(6) 2017.The patient continued to complain of left breast or axilla shooting pains with negative mammograms.Three years following biozorb removal, the patient had a biopsy of the left axilla.However, no records are available and are limited after this event.At seven years post removal, the patient had a left breast biopsy.No further information is available for review.In summary, the patient had ongoing left breast/axilla shooting pain following lumpectomy, sentinel lymph node dissection (slnd) and implant for one year and 5 months and on biopsy had a ¿benign¿ lesion (pseudoangiomatous stromal hyperplasia or pash).The lesion and biozorb were excised and the patient continued to complain of left breast pain with at least 1 additional biopsy.Seven years post removal records reflect a recurrent finding on mammogram and a biopsy however the records are unavailable for review.Device identifier: (b)(4).Lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.An investigation was completed it was reported that on (b)(6) 2016 a biozorb was implanted in the patient, and the patient reported suffering from a hard, painful, palpable lump where the biozorb was implanted.The patient reported suffering from pain, tenderness, sensitivity, and a cramping sensation and developed pash at the site of the biozorb.Also was reported that the biozorb device did not absorb and required removal.No additional information available.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), scar tissue (scar tissue and/or delayed wound healing), major additional intervention (additional surgery/device explantation/calcifications), physical asymmetry (deformity).A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.

Brand Name
BIOZORB
Common Device Name
MARKER, RADRIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17690417
Report Number1222780-2023-00313
Device Sequence Number20427687
Product Code NEU
UDI-Device Identifier15420045514003
UDI-Public15420045514003
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberF0303
Device Catalogue NumberF0303
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2023
Supplement Date Received by Manufacturer01/13/2025
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date02/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age57 YR
Patient SexFemale
Patient Weight83 KG
Patient EthnicityNon Hispanic
Patient RaceWhite